Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 160, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Nov 12, 2002, 10:03 AM EST for Edgecombe County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2002, 10:03 AM EST (15:03 UTC)
- Expired
- Nov 12, 2002, 10:30 AM EST
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Edgecombe County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
183 WUUS52 KRAH 121503 SVRRAH NCC065-121530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1003 AM EST TUE NOV 12 2002 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1030 AM EST * AT 1003 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER PINETOPS...OR ABOUT 10 MILES SOUTHWEST OF TARBORO...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... TARBORO THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ LAT...LON 3588 7779 3569 7760 3588 7735 3604 7753 13
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 2:50 AM EST, 7 hours 13 minutes earlier.
Area forecast discussion, Nov 12, 2:50 AM EST, 7 hours 13 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 250 AM EST TUE NOV 12 2002 OVERALL... STRONG UPPER JET DIVING SOUTHEAST INTO SOUTHERN PLAINS CARVING OUT DEEP LONG WAVE TROUGH OVER THE LOWER MISSISSIPPI/GULF COAST AREA. DEEPENING UPPER TROUGH ENHANCING SOUTHERLY FLOW OVER THE AREA. LATEST SURFACE ANALYSIS SHOW FRONT(LOW LEVEL BOUNDARY) OVER WESTERN CWA WITH WEAK WAVE NORTH-CENTRAL GEORGIA AND OVER FLORIDA PANHANDLE. MODEL TRENDS INDICATE AS THESE WAVES TRACK NORTHEAST ALONG BOUNDARY...AXIS OF HEAVIEST RAINS (HIGHEST QPF) SLIGHTLY MORE TO THE WEST THAN PREVIOUS RUN. PLENTY OF LOW LEVEL MOISTURE... PRECIPITABLE WATERS 1.5 TO NEAR 2 INCHES...JET DYNAMICS AND PLENTY OF LIFT...TRAINING EFFECTS...SUPPORTS THE POTENTIAL FOR HEAVY RAINS TODAY. HOWEVER COUPLE OF CONCERNS...NOTICE THAT GSO/RNK AND FFC 00Z SOUNDINGS SHOWED SOME DRYING IN COLUMN SINCE 12Z MONDAY. ALSO DEEP CONVECTION OVER LOWER GULF/FLORIDA PANHANDLE HAVE A TENDENCY TO ROB AREA OF MOISTURE. BUT FOR NOW PLAN TO EXTEND WATCH INTO NORTHWEST PIEDMONT. KEEP EXPIRATION AT 17Z. ON CONVECTION...ALL OF CWA EXCEPT NORTHWEST IN SLIGHT RISK. EXPECT EMBEDDED THUNDERSTORMS...ESPECIALLY WHEN WEAK WAVES MOVE ACROSS. CURRENT FORECAST TREND OF KEEPING RAIN IN FOR TONIGHT...AND EASTERN SECTIONS EARLY WEDNESDAY ON TRACK. DRY WEATHER FOR THURSDAY. EXTENDED... FRIDAY THROUGH MONDAY.... NEXT CHANCE FOR RAIN OVER THE WEEKEND AS MODELS CONTINUE TREND OF TROUGH OVER THE AREA. KEEP CHANCE IN...RAISE POPS SLIGHTLY ON SUNDAY. REST OF EXTENDED OKAY. THANKS KGSP/KRNK FOR THE COORDINATION. .RAH...FLOOD WATCH ENTIRE CWA THROUGH MIDDAY TODAY. RA/DGS/GIH
Hazardous weather outlook, Nov 12, 5:30 AM EST, 4 hours 33 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE 530 AM EST TUE NOV 12 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR ALL OF CENTRAL NORTH CAROLINA THROUGH MIDDAY TODAY FOR WIDESPREAD LOCALLY HEAVY RAIN. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. SOME OF THE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS ESPECIALLY OVER THE COASTAL PLAIN...ALONG AND EAST OF INTERSTATE 95. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS MORNING FOR LOCALLY HEAVY RAINS AND LATER THIS AFTERNOON FOR THUNDERSTORM ACTIVITY. DETAILS... A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER THE WESTERN PIEDMONT OF NORTH CAROLINA TODAY. A STRENGTHENING AREA OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE FRONT... BRINGING ENHANCED RAINFALL TO CENTRAL NORTH CAROLINA THROUGH MIDDAY. WIDESPREAD RAINFALL AMOUNTS OF ONE HALF TO ONE INCH CAN BE EXPECTED IN THE WATCH AREA THROUGH MIDDAY... WITH ISOLATED AMOUNTS OF TWO TO THREE INCHES POSSIBLE WHERE SEVERAL SHOWERS PASS OVER THE SAME AREA. SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA TODAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WIND GUSTS WHICH IS THE PRIMARY THREAT. LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RA
In the hours before
Special weather statement, Nov 12, 5:45 AM EST, 4 hours 18 minutes before
NCZ007>011-024>028-040>043-073>078-083>086-088-089-121730- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE 545 AM EST TUE NOV 12 2002 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY MAINLY OVER THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. SYNOPTIC PATTERN... A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY OVER THE WESTERN PIEDMONT THIS MORNING. A STRENGTHENING AREA OF LOW PRESSURE WILL MOVE NORTHEAST ALONG THE FRONT... BRINGING ENHANCED RAINFALL TO CENTRAL NORTH CAROLINA THROUGH THIS MORNING AND CHANCE OF THUNDERSTORMS IN THE AFTERNOON. HAZARDOUS WEATHER DETAILS... WIDESPREAD RAIN ALONG WITH A FEW THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS MORNING. THEN SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON. SEVERE WEATHER IS MOST LIKELY TO OCCUR DURING THIS AFTERNOON MAINLY OVER THE COASTAL PLAIN...ALONG AND EAST OF INTERSTATE 95. THE PRIMARY THREAT WILL BE DAMAGING WIND GUSTS. LARGE HAIL IS ALSO POSSIBLE. ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED BY 1130 AM. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RA
Special weather statement, Nov 12, 8:54 AM EST, 1 hour 9 minutes before
NCZ011-027-028-042-043-078-121530- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE 854 AM EST TUE NOV 12 2002 ....THUNDERSTORMS WITH WIND GUSTS NEAR 40 MPH MOVING ACROSS THE COASTAL PLAIN COUNTIES THROUGH 1030 AM EST... A LINE OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE NORTH NORTHEAST ACROSS THE NORTHERN AND CENTRAL COASTAL PLAIN OF CENTRAL NORTH CAROLINA THROUGH 1030 AM. THE STORMS WILL PRODUCE WIND GUSTS AROUND 40 MPH ALONG WITH VERY HEAVY RAINFALL. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL FALL IN LESS THAN AN HOUR...RESULTING IN EXTENSIVE PONDING OF WATER IN THE ROADS. THE WIND GUSTS NEAR 40 MPH MAY BE STRONG ENOUGH TO UPROOT SHALLOW ROOTED TREES DUE TO THE RECENT RAINFALL. THE STORMS SHOULD EXIT THE AREAS AROUND TARBORO AND ENFIELD AFTER 1000 AM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WSS
Special weather statement, Nov 12, 8:54 AM EST, 1 hour 9 minutes before
NCZ011-027-028-042-043-078-121530- SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER NATIONAL WEATHER SERVICE RALEIGH NC 854 AM EST TUE NOV 12 2002 ....THUNDERSTORMS WITH WIND GUSTS NEAR 40 MPH MOVING ACROSS THE COASTAL PLAIN COUNTIES THROUGH 1030 AM EST... A LINE OF HEAVY SHOWERS WITH A FEW THUNDERSTORMS WILL MOVE NORTH NORTHEAST ACROSS THE NORTHERN AND CENTRAL COASTAL PLAIN OF CENTRAL NORTH CAROLINA THROUGH 1030 AM. THE STORMS WILL PRODUCE WIND GUSTS AROUND 40 MPH ALONG WITH VERY HEAVY RAINFALL. RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES WILL FALL IN LESS THAN AN HOUR...RESULTING IN EXTENSIVE PONDING OF WATER IN THE ROADS. THE WIND GUSTS NEAR 40 MPH MAY BE STRONG ENOUGH TO UPROOT SHALLOW ROOTED TREES DUE TO THE RECENT RAINFALL. THE STORMS SHOULD EXIT THE AREAS AROUND TARBORO AND ENFIELD AFTER 1000 AM. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. WSS
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 8:25 AM EST | Flash Flood Warning | RAH | Hoke, Scotland | 95 min |
| Nov 12, 10:03 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe | 27 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.